People with cystic fibrosis (PwCF) taking elexacaftor/tezacaftor/ivacaftor (ETI) had increased levels of vitamin A and D but no change in levels of vitamin E or K, according to study findings published in the Journal of Cystic Fibrosis.
While highly effective modulator therapy like ETI has revolutionized care of PwCF, those with pancreatic insufficiencies typically require oral supplemental fat-soluble vitamins. Because of limited data on how ETI affects fat-soluble vitamin absorption,
investigators sought to assess the impact of ETI on vitamin A, D, E, and K (the latter measured by international normalized ratio [INR] serum levels, an indirect marker for vitamin K).
The researchers conducted a retrospective cohort study of PwCF at least 12 years of age receiving ETI who were followed from January 2015 through December 2021 at the University of Washington (UW) Adult CF center (identified through electronic medical records) in Seattle, Washington, and the Seattle Children’s Hospital (SCH; identified using the SCH CF clinical database). The investigators included 264 participants of whom 64% (169 participants) had recorded vitamin levels post-ETI initiation. Patients with participation in a CF clinical trial, pregnancy, or history of organ transplantation were excluded, as were those treated with warfarin.
Ongoing monitoring of vitamin levels after ETI initiation is needed to screen for potential deficiencies and toxicities, particularly in light of case reports of hypervitaminosis A following ETI initiation.
Vitamin levels obtained within 3 months of ETI prescription (which was the assumed time of ETI initiation) were excluded to reduce risk of misclassification of vitamin levels. Vitamin levels were obtained up to 4 years before ETI initiation and up to 2 years following initiation for unrelated clinical purposes. Median (interquartile range) age at initiation was 28.9 (19.6-35.3) years. Among the study participants (53% female; 91% White; 3% Hispanic), 52% had the delta F508 homozygous mutation (the most common CF mutation) and more than 50% were previously on other modulators.
Prior to ETI initiation, almost 90% of participants self-reported taking multivitamin supplementation. Following initiation, two-thirds of participants reported taking multivitamin supplementation.
Investigators found an increase in median vitamin A levels from 422.0 to 471.0 mcg/L (P <.001), and an increase in median vitamin D levels from 28.5 to 30.8 ng/mL (P =.003). The rate of increase in vitamin A was 40.7 mcg/L/year (95% CI, 11.3-70.2) after starting ETI.
No statistically significant changes were noted in median vitamin E or INR levels. The investigators noted 3 participants reached the supratherapeutic range for vitamin A and vitamin E levels post-ETI initiation. Among these 3 participants, 1 reported continuing multivitamin supplementation after ETI initiation. According to the investigators, no other participants had more than 1 type of vitamin in the supratherapeutic range. Recent case reports document hypervitaminosis in some PwCF receiving ETI resulting in increased intracranial hypertension.
A significant study limitation is the inability to contextualize labs drawn in the clinical setting with additional relevant biomarkers. Additionally, INR is not the most precise marker to describe changes in vitamin K.
“ETI initiation is associated with increased median vitamin A and vitamin D levels, but no change in median vitamin E or INR levels,” investigators concluded. They wrote, “Ongoing monitoring of vitamin levels after ETI initiation is needed to screen for potential deficiencies and toxicities, particularly in light of case reports of hypervitaminosis A following ETI initiation.”
Disclosure: One study author declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of authors’ disclosures.